Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

Explicit matrices for irreducible representations of Weyl groups


Author: John R. Stembridge
Journal: Represent. Theory 8 (2004), 267-289
MSC (2000): Primary 20F55, 20C40; Secondary 05E15, 20-04
DOI: https://doi.org/10.1090/S1088-4165-04-00236-5
Published electronically: July 8, 2004
Erratum: Represent. Theory 10 (2006), 48
MathSciNet review: 2077483
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present algorithms for constructing explicit matrices for every irreducible representation of a Weyl group, with particular emphasis on the exceptional groups. The algorithms we present will produce representing matrices in either of two forms: real orthogonal, with matrix entries that are square roots of rationals, or rational and seminormal. In both cases, the matrices are ``hereditary'' in the sense that they behave well with respect to restriction along a chosen chain of parabolic subgroups.


References [Enhancements On Off] (What's this?)

  • [BM] D. Barbasch and A. Moy, A unitarity criterion for $p$-adic groups, Invent. Math. 98 (1989), 19-37. MR 1010153 (90m:22038)
  • [B] D. Barbasch, Unitary spherical spectrum for split classical groups, preprint.
  • [Be] M. Benard, On the Schur indices of characters of the exceptional Weyl groups, Ann. of Math. 94 (1971), 89-107. MR 0297887 (45:6939)
  • [F1] J. S. Frame, Orthogonal group matrices of hyperoctahedral groups, Nagoya Math. J. 27 (1966), 585-590. MR 0197583 (33:5748)
  • [F2] J. S. Frame, The classes and representations of the groups of 27 lines and 28 bitangents, Ann. Mat. Pura Appl. 32 (1951), 83-119. MR 0047038 (13:817i)
  • [F3] J. S. Frame, The characters of the Weyl group $E_{8}$, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967), Pergamon, Oxford, 1970, pp. 111-130. MR 0269751 (42:4646)
  • [GP] M. Geck and G. Pfeiffer, Characters of finite Coxeter groups and Iwahori-Hecke algebras, Oxford Univ. Press, New York, 2000. MR 1778802 (2002k:20017)
  • [G] C. Greene, A rational-function identity related to the Murnaghan-Nakayama formula for the characters of $S_{n}$, J. Algebraic Combin. 1 (1992), 235-255. MR 0936289 (89k:94005)
  • [Gy] A. Gyoja, On the existence of a $W$-graph for an irreducible representation of a Coxeter group, J. Algebra 86 (1984), 422-438. MR R0732258 (85k:20144b)
  • [JK] G. James and A. Kerber, The Representation Theory of the Symmetric Group, Addison-Wesley, Reading, MA, 1981. MR 0644144 (83k:20003)
  • [KL1] D. Kazhdan and G. Lusztig, Representations of Coxeter groups and Hecke algebras, Invent. Math. 53 (1979), 165-184. MR 0560412 (81j:20066)
  • [KL2] D. Kazhdan and G. Lusztig, A topological approach to Springer's representations, Adv. in Math. 38 (1980), 222-228. MR 597198 (82f:20076)
  • [K] T. Kondo, The characters of the Weyl group of type $F_{4}$, J. Fac. Sci. Univ. Tokyo Sect. I 11 (1965), 145-153. MR 0185018 (32:2488)
  • [R] A. Ram, Seminormal representations of Weyl groups and Iwahori-Hecke algebras, Proc. London Math. Soc. (3) 75 (1997), 99-133. MR 1444315 (98d:20007)
  • [Ru] D. E. Rutherford, Substitutional Analysis, University Press, Edinburgh, 1948. MR 0027272 (10:280i)
  • [Sp] T. A. Springer, A construction of representations of Weyl groups, Invent. Math. 44 (1978), 279-293. MR 0491988 (58:11154)
  • [S1] J. R. Stembridge, On the eigenvalues of representations of reflection groups and wreath products, Pacific J. Math. 140 (1989), 353-396. MR 1023791 (91a:20022)
  • [S2] J. R. Stembridge, A Maple package for root systems and finite Coxeter groups, available electronically at www.math.lsa.umich.edu/$^\sim$jrs/maple.html.
  • [OV] A. Okounkov and A. Vershik, A new approach to representation theory of symmetric groups, Selecta Math.(N.S.) 2 (1996), 581-605. MR 1443185 (99g:20024)
  • [Y] A. Young, The collected papers of Alfred Young, University of Toronto Press, Toronto, 1977. 0439548 (55:12438)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2000): 20F55, 20C40, 05E15, 20-04

Retrieve articles in all journals with MSC (2000): 20F55, 20C40, 05E15, 20-04


Additional Information

John R. Stembridge
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109–1109
Email: jrs@umich.edu

DOI: https://doi.org/10.1090/S1088-4165-04-00236-5
Received by editor(s): March 12, 2004
Published electronically: July 8, 2004
Additional Notes: This work was supported by NSF grants DMS–0070685 and DMS–0245385
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society